Antipsychotic Drug Use and Risk of Pneumonia in Elderly People

Wilma Knol, MD; Rob J. van Marum, MD, PhD; Paul A. F. Jansen, MD, PhD; Patrick C. Souverein, PhD; Alfred F. A. M. Schobben, PharmD, PhD; Antoine C. G. Egberts, PharmD, PhD

Disclosures

J Am Geriatr Soc. 2008;56(4):661-666. 

In This Article

Abstract and Introduction

Abstract

Objectives: To investigate the association between antipsychotic drug use and risk of pneumonia in elderly people.
Design: A nested case-control analysis.
Setting: Data were used from the PHARMO database, which collates information from community pharmacies and hospital discharge records.
Participants: A cohort of 22,944 elderly people with at least one antipsychotic prescription; 543 cases of hospital admission for pneumonia were identified. Cases were compared with four randomly selected controls matched on index date.
Measurements: Antipsychotic drug use in the year before the index date was classified as current, recent, or past use. No prescription for an antipsychotic in the year before the index date was classified as no use. The strength of the association between use of antipsychotics and the development of pneumonia was estimated using multivariate logistic regression analysis and expressed as odds ratios (ORs) with 95% confidence intervals (CIs).
Results: Current use of antipsychotics was associated with an almost 60% increase in the risk of pneumonia (adjusted OR = 1.6, 95% CI = 1.3-2.1). The risk was highest during the first week after initiation of an antipsychotic (adjusted OR = 4.5, 95% CI = 2.8-7.3). Similar associations were found after exclusion of elderly people with a diagnosis of delirium. Current users of atypical agents showed a higher risk of pneumonia (adjusted OR = 3.1, 95% CI = 1.9-5.1) than users of conventional agents (adjusted OR = 1.5, 95% CI = 1.2-1.9). There was no clear dose-response relationship.
Conclusion: Use of antipsychotics in elderly people is associated with greater risk of pneumonia. This risk is highest shortly after the initiation of treatment, with the greatest increase in risk found for atypical antipsychotics.

Introduction

Antipsychotic drugs are frequently being prescribed to elderly patients. Recent Canadian and European studies reported a prevalence of antipsychotic drug use of 0.5% in a community-based population aged 65 and older.[1,2] A Swedish study of noninstitutionalized subjects aged 80 and older found antipsychotic drug use of 1.7% of elderly people without dementia and 12.8% of elderly people with dementia.[3] In nursing homes, up to 40% of the residents may be prescribed antipsychotics.[4,5] It has been suggested that, of residents of nursing homes who receive antipsychotic therapy, more than half are prescribed for inappropriate reasons.[6]

Despite being frequently prescribed, antipsychotics often cause serious adverse effects, especially in elderly people. Recent studies have showed a greater risk of death in elderly people using atypical and conventional antipsychotics. A meta-analysis of 15 randomized clinical trials concluded that elderly people with dementia using atypical antipsychotics were 1.5 times as likely to die as those taking a placebo.[7] A retrospective cohort study using a Pennsylvania prescription database demonstrated a 37% greater risk of death in elderly people treated with conventional antipsychotics than in those taking atypical drugs. The greatest increase in the risk of death was found early in treatment.[8] An observational study confirmed that the risk of death was similarly high in users of atypical and conventional antipsychotics.[9]

In April 2005, the U.S. Food and Drug Administration (FDA) issued a warning against the use of atypical antipsychotics in the treatment of behavioral disorders in elderly patients with dementia, based on the results of a meta-analysis of 17 placebo-controlled clinical trials of various atypical antipsychotics (http://www.fda.gov/cder/drug/advisory/antipsychotics.htm). In the FDA analysis, most deaths seemed to be related to cardio- and cerebrovascular events or infections. Anticholinergic and alpha-adrenergic properties (affecting blood pressure and heart rate), prolongation of QT interval (causing arrhythmias), and hyperprolactinemia (promoting platelet aggregation) are potential mechanisms that might explain the cardiovascular toxicity of antipsychotics. The effect of antipsychotic drugs on glucose and lipid metabolism is also an important long-term risk factor for cerebro- and cardiovascular disorders, but it seems unlikely that these side effects explain the greater risk of death shortly after initiation of antipsychotic drug therapy.[10,11,12,13,14,15] The relationship between infections, mostly pneumonia, and antipsychotics, however, is unclear. The pathophysiological mechanisms behind this supposed relation has not been investigated.

Because pneumonia is a major cause of morbidity and mortality in elderly people, it is important to be aware of the possible association between the use of antipsychotics and pneumonia.[16] The objective of the current study was to investigate the association between use of antipsychotics in elderly people and the risk of pneumonia in a nested case-control study design.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....